Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 9, 2020, 5:23 PM CDT for Columbia County, Dane County, Dodge County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 5:23 PM CDT (22:23 UTC)
- Expired
- Jul 9, 2020, 6:03 PM CDT
- In force
- 40 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Columbia County, WI, Dane County, WI, Dodge County, WI
The radar
The Milwaukee radar (KMKX), 63 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 3:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1820 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
170
WUUS53 KMKX 092223
SVRMKX
WIC021-025-027-092315-
/O.NEW.KMKX.SV.W.0039.200709T2223Z-200709T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
523 PM CDT Thu Jul 9 2020
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Eastern Columbia County in south central Wisconsin...
Northeastern Dane County in south central Wisconsin...
Western Dodge County in southeastern Wisconsin...
* Until 615 PM CDT.
* At 522 PM CDT, severe thunderstorms were located along a line
extending from near Poynette to Madison, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Emergency management. Trees and powerlines were reported
down in the Sauk City area with this storm.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sun Prairie, Beaver Dam, Waunakee, Windsor, Columbus, Deforest,
Poynette, Pardeeville, Randolph, Fall River, Rio, Cambria, Fox
Lake, Arlington, Wyocena, Reeseville, Otsego, Richwood, Clyman and
Friesland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4363 8879 4325 8870 4317 8915 4313 8946
4364 8936
TIME...MOT...LOC 2222Z 224DEG 37KT 4343 8938 4314 8939
HAIL...0.88IN
WIND...60MPH
$$
BOXELL1 follow-up statement
462
WWUS53 KMKX 092303
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
603 PM CDT Thu Jul 9 2020
WIC021-025-027-092313-
/O.CAN.KMKX.SV.W.0039.000000T0000Z-200709T2315Z/
Columbia WI-Dane WI-Dodge WI-
603 PM CDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COLUMBIA...
NORTHEASTERN DANE AND WESTERN DODGE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Wisconsin.
LAT...LON 4363 8879 4325 8870 4317 8915 4313 8946
4364 8936
TIME...MOT...LOC 2301Z 224DEG 37KT 4372 8899 4343 8900
$$
BOXELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 4:35 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 9, 4:35 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 435 PM CDT Thu Jul 9 2020 .SHORT TERM... Tonight And Friday...Forecast Confidence Is High. Severe Thunderstorm Watch is in effect until 11 PM CDT this evening for the entire forecast area. Several outflow boundaries will continue to help initiate scattered thunderstorms across the area late this afternoon. Could see some strong winds and hail, along with locally heavy rainfall, with the strongest storms. Main severe weather potential continues to be with the MCV rotating eastward across Iowa. Differential CVA from this features, with some upper level diffluence, will continue to generate more widespread convection into the area. This activity will rotate eastward across the area through the late evening hours. Decent mean layer CAPE persists, but deep layer shear is only 15 to 20 knots or so. The deep layer shear should increase to 20 to 25 knots into early this evening. Expecting main severe hazard to be damaging winds to 50 knots with wet microburst potential, with delta theta-e values at or above 25 degrees Celsius. Some large hail to 1 inch in diameter with initial updrafts is also possible with the amount of low level and mean layer CAPE. Slow moving nature of storms with ample moisture will lead to a localized flash flooding risk as well, especially in areas that have seen locally heavier rainfall over the past day or two. The storms should end from west to east late tonight or into Friday morning, as the main MCV moves off to the east. Dry conditions should then occur for the rest of Friday. Gusty west northwest winds are expected by the afternoon. Warm temperatures will linger as well. Friday Night Through Sunday...Forecast Confidence Is Medium. Quiet weather should occur Friday night, with a weak surface high pressure ridge moving through the area. Low pressure should then move southeast through the region Saturday afternoon and night, along with a 500 mb shortwave trough. There is decent upward vertical motion with these features, so maintained PoPs for this period. Decent mean layer CAPE and deep layer shear on forecast soundings, so may need to watch for some stronger storm possibilities. Not messaging this now, but something to watch for in later forecasts. Kept PoPs for showers and storms into Sunday, with some diurnal convection possible. Somewhat less humid conditions are forecast for Saturday into Sunday, though it will still be warm. .LONG TERM... Sunday Night Through Monday Night...Forecast Confidence Is Medium. A period of dry conditions is expected for Sunday night into Monday evening across the region, with weak high pressure moving through. Have some small chances for showers and storms later Monday night, as the next system approaches the region. Temperatures should remain warm. Tuesday Through Thursday...Forecast Confidence Is Medium. Models are hinting at an inverted trough developing over the region Tuesday and lingering into Wednesday, with low pressure moving northeast along this boundary on Wednesday through the region. This will bring the next decent chances for showers and storms. Will need to watch for heavy rainfall potential, but this is several days away and this setup likely will change somewhat. Very warm and humid conditions are expected to return during this time. && .AVIATION(21Z TAF UPDATES)... More widespread thunderstorms will continue to gradually rotate eastward through the area into this evening. All terminals will see on and off showers and thunderstorms through this evening, lingering into the overnight hours toward the eastern terminals. Strong wind gusts to 50 knots, large hail and heavy rainfall are possible in the strongest storms through this evening. Thus, winds may be erratic at times in and near storms. Ceilings and visibility values may be reduced to IFR or lower category in any storms as well. Otherwise, VFR conditions into early evening will become MVFR to IFR later this evening and overnight, before rising to VFR again Friday morning. Storms may gradually weaken later tonight and more so on Friday morning, as they shift east of the area. Look for northwest winds to develop by middle morning and become gusty by the afternoon. Mainly dry conditions are expected later Friday morning and afternoon. && .MARINE... Low pressure will move from eastern Iowa to northeast Illinois tonight, then into southern lower Michigan Friday. The low will bring a round of showers and thunderstorms to the region tonight, moving off to the east on Friday. Some storms may produce strong winds and hail, especially over the southern and central portions of the lake. Winds will then shift to the west northwest on Friday, becoming gusty at times. Another low pressure system will move southeast through the region Saturday afternoon and night, with some gusty north winds expected behind the low for Sunday. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Tonight/Friday and Aviation/Marine...Wood Friday Night through Thursday...Wood
Hazardous weather outlook, Jul 9, 4:05 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 405 PM CDT Thu Jul 9 2020 WIZ046-047-051-052-056>060-062>072-102115- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 405 PM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for all of southern Wisconsin until 11 PM CDT this evening. A round of thunderstorms is expected to push east across southern Wisconsin this evening, lingering into the overnight hours. Some storms may become severe this evening, producing damaging wind gusts to 60 MPH and one inch diameter hail. Heavy rainfall may produce localized flooding as well. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms should end from west to east Friday morning across the area. There is chance for thunderstorms Saturday afternoon into Sunday. Thunderstorm chances return at times next Tuesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed into this evening. LMZ643>646-102115- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 405 PM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for the nearshore waters of Lake Michigan until 11 PM CDT this evening. A round of thunderstorms is expected to push east across southern Wisconsin this evening, lingering into the overnight hours. Some storms may become severe this evening, producing damaging wind gusts to 50 knots and one inch diameter hail. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms should end from west to east Friday morning across the area. There is chance for thunderstorms Saturday night into Sunday. Thunderstorm chances return at times next Tuesday into Thursday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-102115- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 405 PM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight A round of thunderstorms is expected to push east across Lake Michigan this evening, lingering into the overnight hours. A few storms may produce wind gusts to 40 knots and one half inch diameter hail. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms should end from west to east Friday across the lake. There is chance for thunderstorms Saturday night into Sunday. Thunderstorm chances return at times next Tuesday into Thursday. Wood www.weather.gov/mkx
In the hours before
Special weather statement, Jul 9, 4:11 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
411 PM CDT Thu Jul 9 2020
WIZ056-092200-
Sauk-
...A STRONG THUNDERSTORM WILL AFFECT SAUK COUNTY...
At 410 PM CDT, a strong thunderstorm was located 7 miles east of
Richland Center, moving east at 15 mph.
Winds of 40 to 50 mph are possible with this storm.
Locations impacted include...
Baraboo, Reedsburg, Prairie Du Sac, Lake Delton, Spring Green, West
Baraboo, Plain, Bluffview, North Freedom, Rock Springs, Loganville,
Ironton, Lime Ridge, Devils Lake St Park and Hill Point.
LAT...LON 4357 9030 4359 8972 4357 8973 4357 8971
4325 8975 4324 8981 4319 8986 4319 8992
4320 8999 4316 9005 4317 9016 4316 9018
4317 9019 4355 9019 4356 9030
TIME...MOT...LOC 2110Z 264DEG 13KT 4333 9023
BOXELLLocal storm report, Jul 9, 4:29 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
429 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 2 SSE FOND DU LAC 43.75N 88.44W
07/09/2020 M2.93 INCH FOND DU LAC WI OTHER FEDERAL
RAINFALL FELL IN 2 HOURS AT USGS SITE.
&&Special weather statement, Jul 9, 4:52 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 452 PM CDT Thu Jul 9 2020 WIZ058-059-092215- Dodge-Washington- ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON AND SOUTHEASTERN DODGE COUNTIES... At 452 PM CDT, a strong thunderstorm was located 7 miles north of Lac La Belle, or 7 miles southwest of Hartford, moving north at 25 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Hartford, Iron Ridge, Addison, Ashippun, Rubicon, Woodland, Neosho, Nenno, Allenton and Saint Lawrence. LAT...LON 4319 8836 4320 8854 4344 8860 4345 8827 TIME...MOT...LOC 2152Z 186DEG 22KT 4324 8848 BOXELL
Local storm report, Jul 9, 5:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
512 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG ARENA 43.16N 89.91W
07/09/2020 IOWA WI EMERGENCY MNGR
TREES AND POWER LINES DOWN IN ARENA. TIME
ESTIMATED FROM RADAR.
&&
WOODLocal storm report, Jul 9, 5:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
513 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND GST PRAIRIE DU SAC 43.29N 89.73W
07/09/2020 E60 MPH SAUK WI PUBLIC
TREE DAMAGE IN THE AREA. PART OF A LARGE
TREE IN ROAD AT GRAND AVE AND 6TH STREET.
&&Local storm report, Jul 9, 5:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
515 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG SAUK CITY 43.27N 89.73W
07/09/2020 SAUK WI FIRE DEPT/RESCUE
TREE AND POWER LINE DAMAGE IN THE SAUK CITY
AREA.
&&
WOODThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:41 AM CDT | Special Weather Statement | MKX | Columbia | 34 min |
| Jul 9, 12:22 PM CDT | Special Weather Statement | MKX | Columbia | 53 min |
| Jul 9, 12:51 PM CDT | Special Weather Statement | MKX | Jefferson | 24 min |
| Jul 9, 1:50 PM CDT | Special Weather Statement | MKX | Fond du Lac, Washington | 40 min |
| Jul 9, 1:53 PM CDT | Special Weather Statement | MKX | Waukesha | 37 min |
| Jul 9, 1:57 PM CDT | Special Weather Statement | MKX | Jefferson | 33 min |
| Jul 9, 2:10 PM CDT | Special Weather Statement | MKX | Sauk | 35 min |
| Jul 9, 2:17 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 23 min |
| Jul 9, 2:29 PM CDT | Special Weather Statement | MKX | Washington | 31 min |
| Jul 9, 2:34 PM CDT | Areal Flood Advisory | MKX | Fond du Lac | 116 min |
| Jul 9, 2:37 PM CDT | Special Weather Statement | MKX | Washington | 53 min |
| Jul 9, 2:49 PM CDT | Areal Flood Advisory | MKX | Milwaukee | 79 min |
| Jul 9, 3:08 PM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Sheboygan, Washington | 36 min |
| Jul 9, 4:00 PM CDT | Special Weather Statement | MKX | Iowa | 45 min |
| Jul 9, 4:05 PM CDT | Areal Flood Advisory | MKX | Columbia, Sauk | 2 hr |
| Jul 9, 4:11 PM CDT | Special Weather Statement | MKX | Sauk | 49 min |
| Jul 9, 4:21 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 39 min |
| Jul 9, 4:28 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Iowa, Sauk | 47 min |
| Jul 9, 4:52 PM CDT | Special Weather Statement | MKX | Washington | 23 min |
| Jul 9, 4:55 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Iowa, Marquette, Sauk | 50 min |
| Jul 9, 5:36 PM CDT | Special Weather Statement | MKX | Dane | 24 min |
| Jul 9, 6:00 PM CDT | Areal Flood Advisory | MKX | Dane | 3 hr |
| Jul 9, 6:18 PM CDT | Areal Flood Advisory | MKX | Rock | 3 hr |
| Jul 9, 6:19 PM CDT | Special Weather Statement | MKX | Rock, Walworth | 41 min |
| Jul 9, 6:31 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Rock, Walworth, Waukesha | 44 min |
| Jul 9, 6:40 PM CDT | Special Weather Statement | MKX | Kenosha, Milwaukee, Racine | 35 min |
| Jul 9, 6:52 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Milwaukee, Racine, Walworth, Waukesha | 53 min |
| Jul 9, 6:54 PM CDT | Special Marine Warning | MKX | 66 min | |
| Jul 9, 6:59 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Jefferson, Washington, Waukesha | 46 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.